Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 545, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 27, 2023, 6:28 PM EDT for 4 counties in Georgia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2023, 6:28 PM EDT (22:28 UTC)
- Expired
- Aug 27, 2023, 6:55 PM EDT
- In force
- 27 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Marion County, GA, Schley County, GA, Sumter County, GA, Webster County, GA
The radar
The Ft Rucker radar (KEOX), 114 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1899 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1108 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
639
WUUS52 KFFC 272228
SVRFFC
GAC197-249-261-307-272315-
/O.NEW.KFFC.SV.W.0545.230827T2228Z-230827T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
628 PM EDT Sun Aug 27 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Southern Marion County in west central Georgia...
Central Webster County in west central Georgia...
Southwestern Schley County in west central Georgia...
Northwestern Sumter County in west central Georgia...
* Until 715 PM EDT.
* At 628 PM EDT, a severe thunderstorm was located near Church Hill,
or near Preston, moving northeast at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Ellaville, Preston, Putnam, Seminole, Friendship, Doyle, Church
Hill, Draneville, and Walls Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3212 8464 3215 8464 3215 8465 3216 8465
3216 8464 3218 8464 3218 8463 3219 8464
3220 8464 3238 8441 3214 8425 3202 8458
TIME...MOT...LOC 2228Z 237DEG 11KT 3212 8455
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
374
WWUS52 KFFC 272255
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
655 PM EDT Sun Aug 27 2023
GAC197-249-261-307-272305-
/O.CAN.KFFC.SV.W.0545.000000T0000Z-230827T2315Z/
Marion GA-Webster GA-Schley GA-Sumter GA-
655 PM EDT Sun Aug 27 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MARION...CENTRAL
WEBSTER...SOUTHWESTERN SCHLEY AND NORTHWESTERN SUMTER COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3212 8464 3215 8464 3215 8465 3216 8465
3216 8464 3218 8464 3218 8463 3219 8464
3220 8464 3238 8441 3214 8425 3202 8458
TIME...MOT...LOC 2254Z 237DEG 11KT 3216 8447
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:58 PM EDT, 3 hours 30 minutes earlier.
Area forecast discussion, Aug 27, 2:58 PM EDT, 3 hours 30 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 258 PM EDT Sun Aug 27 2023 ...Afternoon Area Forecast Discussion... .SHORT TERM... (This afternoon through Monday) Issued at 224 PM EDT Sun Aug 27 2023 Key Messages: - Scattered thunderstorms will continue through this evening, with isolated strong or severe downbursts possible. - Widespread thunderstorm activity is anticipated Monday, with locally heavy rainfall and isolated flooding possible in northern Georgia. At 3 PM, radar indicated scattered shower and thunderstorm activity across the region. SBCAPE values were in the 2500 to 4000 j/kg range, via the SPC Mesoanalysis page. Couple this with DCAPE values near 1000 j/kg from Atlanta southward to Columbus and inverted V profiles below 800 mb (see 18Z sounding), and the environment is supportive of localized downburst activity. Several storms have already shown downburst signatures with potential gusts near 40 mph. Expect this trend to continue into the evening, with any stronger updrafts potentially producing severe level winds and tree damage. Due to the nature of the environment, any damaging winds should be very localized to the area directly under the storms. Tonight through Monday: A weak mid level shortwave approaching from the west should provide the lift to keep scattered shower and thunderstorm activity going across northern Georgia through tonight. With the loss of day time heating and subsequent drop in instability, this activity should remain sub severe. Thus regular rainfall will be the main concern overnight. Diurnal heating and a lingering frontal boundary should combine to produce widespread thunderstorm activity in northern and central Georgia Monday afternoon. Precipitable water values hovering near 2 inches and slow storm motions should favor higher rainfall rates. It wouldn't be surprising if rain rates with some storms topped 2 inches per hour, especially in northern Georgia. The Weather Prediction Center (WPC) has latched on to this potential and issued a Slight Risk (level 2 of 4) for flooding in northern Georgia. The Atlanta metro is included in the Slight Risk area. A couple of storms could also produce strong or severe downburst winds, but this threat is second to the flooding risk. Areas from Macon southward to Columbus will be flirting with heat index values near 105 degrees again Monday afternoon. Given the potential for thunderstorms and the marginal nature of the heat (Heat Advisory criteria is 105 degree) we decided to hold of on an extension to the Heat Advisory at this time. The evening or overnight shifts may reconsider the need for a Heat Advisory. Albright && .LONG TERM... (Tuesday morning through next Saturday) Issued at 224 PM EDT Sun Aug 27 2023 - Tuesday, a stalled frontal boundary will serve as the focus for shower and thunderstorm activity. - Tropical Storm Idalia is expected to bring heavy rainfall to portions of central and eastern Georgia early Wednesday and will lead to flooding concerns through Thursday. See below discussion for more details. - High pressure returns, moderating temperatures back to seasonable values ranging from the 80s during the day and 60s overnight. Tuesday into Next Weekend: Shower and thunderstorm activity will be widespread Tuesday as the stalled frontal boundary remains draped over central Georgia. While the threat for severe weather will be relatively low, cannot rule out an isolated severe thunderstorm producing damaging wind gusts. As tropical moisture surges northward ahead of Idalia, PWATs exceeding 2.0" across central Georgia will result in localized flooding concerns Tuesday. As is typical with tropical systems, hydrologic concerns will persist through Thursday as now Tropical Storm Idalia is expected to become a hurricane before making landfall near the Big Bend region along the Florida Panhandle. For this forecast cycle, the primary threat Idalia will impose to our area is heavy rain where flooding concerns are expected to impact our southeastern counties. Currently, 3 to 5.5" of rain are forecast to fall, but locally higher amounts will be possible. As a result, a Slight Risk for Excessive Rainfall has been diagnosed for central and eastern Georgia. While confidence is growing that Georgia will experience some degree of impacts from Idalia, our range and coverage of threats may expand or diminish depending on the exact track she takes. Global ensemble members continue to exhibit the potential for Idalia to jog further west or further east thus warranting a close monitor of the progression of the track through the Gulf. If the track bumps westward, we could see an increasing wind and tornado threat for portions of our forecast area. Please stay tuned as the forecast evolves in the coming days. After Idalia passes through, high pressure will build back in and bring seasonable temperatures back to the forecast area. Generally, more quiet weather will be expected though isolated diurnally driven convection may be possible through the end of the period. Long && .AVIATION... (18Z TAFS) Issued at 144 PM EDT Sun Aug 27 2023 Showers and thunderstorms will continue in the region through tonight, with the greatest overall coverage expected between 18Z today and 02Z Monday. Impacts from the storms are possible at all the TAF sites and likely at KATL. Any storms may produce localized downbursts with gusty and hazardous winds. Winds away from storms will be light (< 8 kt) and variable through 12Z Monday. IFR or LIFR ceilings may impact parts of northern Georgia between 06Z and 15Z Monday. //ATL Confidence...18Z Update... Overall confidence in the TAF is moderate Confidence in the winds, precipitation and visibility is moderate Confidence in the ceiling heights after 08Z Monday is low. Albright && .PRELIMINARY POINT TEMPS/POPS... Athens 71 88 70 85 / 70 80 70 90 Atlanta 73 90 71 87 / 50 90 70 90 Blairsville 66 80 65 77 / 50 90 60 90 Cartersville 72 88 70 84 / 40 90 60 90 Columbus 75 96 74 92 / 20 80 40 80 Gainesville 71 85 70 83 / 50 80 70 90 Macon 73 94 73 90 / 40 40 30 80 Rome 72 88 70 85 / 40 90 60 90 Peachtree City 71 91 70 88 / 40 90 60 80 Vidalia 73 95 75 92 / 20 20 20 80 && .FFC WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM EDT this evening for GAZ001>005-011-012- 014>016-019>025-027-030>039-041>062-066>076-078>086-089>098- 102>113. && SHORT TERM...Albright LONG TERM....Long AVIATION...Albright
Hazardous weather outlook, Aug 27, 2:21 PM EDT, 4 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 221 PM EDT Sun Aug 27 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-281830- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 221 PM EDT Sun Aug 27 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Hazardous heat with continue through the afternoon. Expected heat indices at or above 105 across most of the region. Precautions should be taken to avoid heat related stress. Scattered thunderstorms will affect the region from 3 PM today through the overnight hours. A couple strong or severe storms with damaging downburst winds are possible between 3 PM and 9 PM. Brief heavy downpours and frequent lighting can also be anticipated. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Thunderstorm activity will continue in the region on Monday and Tuesday. A few storms may produce damaging downburst winds. Heavy rainfall may also become a concern with widespread two day rainfall totals over and inch expected. Localized rain amounts over 3 inches may lead to flooding concerns, especially in north Georgia on Monday. Rain and thunderstorm activity should continue Wednesday and Thursday as tropical cyclone Idalia moves through the region. At this time flooding from heavy rainfall appears to be the main concern for central and northern Georgia. An additional 1 to 5 inches of rain are possible Wednesday and Thursday, with the highest amounts most likely occurring in central or east central Georgia. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Aug 27, 4:36 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
436 PM EDT Sun Aug 27 2023
GAZ104-272100-
Sumter GA-
436 PM EDT Sun Aug 27 2023
...A strong thunderstorm will impact portions of Sumter County
through 500 PM EDT...
At 435 PM EDT, a strong thunderstorm was over Sumter, or 8 miles
south of Americus. This storm was nearly stationary.
HAZARD...40 to 50 mph wind and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Americus, Plains, Leslie, Sumter, Maddox, Croxton Crossroads, New
Era, and Huntington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3190 8437 3192 8438 3195 8443 3215 8441
3214 8408 3192 8409 3192 8434 3187 8434
TIME...MOT...LOC 2035Z 225DEG 1KT 3196 8426
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHLocal storm report, Aug 27, 4:44 PM EDT, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
444 PM EDT Sun Aug 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM Tstm Wnd Dmg 1 E Bibb City 32.50N 84.98W
08/27/2023 Muscogee GA Public
Tree Down.
&&
VSSLocal storm report, Aug 27, 4:47 PM EDT, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
447 PM EDT Sun Aug 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM Tstm Wnd Dmg 1 NE Rose Hill 32.49N 84.98W
08/27/2023 Muscogee GA Public
Tree Down.
&&
VSSLocal storm report, Aug 27, 4:53 PM EDT, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
453 PM EDT Sun Aug 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM Tstm Wnd Dmg Rose Hill 32.49N 84.98W
08/27/2023 Muscogee GA Public
Tree Down and some roof damage to an
apartment complex.
&&
VSSSpecial weather statement, Aug 27, 5:15 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
515 PM EDT Sun Aug 27 2023
GAZ008-015-016-272145-
Union GA-White GA-Lumpkin GA-
515 PM EDT Sun Aug 27 2023
...A strong thunderstorm will impact portions of Lumpkin,
northwestern White and southern Union Counties through 545 PM EDT...
At 515 PM EDT, a strong thunderstorm was near Gooch Mountain Shelter,
or near Dahlonega, moving northeast at 10 mph.
HAZARD...40 mph wind and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Dahlonega, Suches, Camp Merrill, Whitley Gap Shelter, Woods Hole
Shelter, Low Gap Shelter, Camp Coleman Lake, Vogel State Park, Hawk
Mountain Shelter, Porter Springs, Turners Corner, Blood Mountain
Shelter, Gaddistown, Gooch Mountain Shelter, and Qualatchee Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3478 8380 3461 8379 3449 8404 3462 8418
3463 8417 3481 8401
TIME...MOT...LOC 2115Z 229DEG 7KT 3461 8405
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 27, 6:12 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
612 PM EDT Sun Aug 27 2023
GAZ037-047-049-272245-
Morgan GA-Walton GA-Oconee GA-
612 PM EDT Sun Aug 27 2023
...A strong thunderstorm will impact portions of south central
Oconee, Morgan and southeastern Walton Counties through 645 PM EDT...
At 612 PM EDT, a strong thunderstorm was near Rutledge, or near
Madison, moving northeast at 5 mph.
HAZARD...40 to 50 mph wind and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Madison, Rutledge, Bostwick, Bishop, Buckhead, Hard Labor Creek State
Park, Farmington, and Apalachee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3353 8332 3350 8360 3365 8367 3386 8344
3371 8338 3370 8340 3366 8337
TIME...MOT...LOC 2212Z 247DEG 6KT 3360 8355
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 9:35 PM EDT | Special Weather Statement | FFC | Dade | 25 min |
| Aug 26, 10:59 PM EDT | Special Weather Statement | FFC | Webster | 31 min |
| Aug 26, 11:25 PM EDT | Special Weather Statement | FFC | Webster | 35 min |
| Aug 26, 11:37 PM EDT | Special Weather Statement | FFC | Schley | 23 min |
| Aug 27, 12:01 AM EDT | Special Weather Statement | FFC | Schley | 29 min |
| Aug 27, 2:07 PM EDT | Special Weather Statement | FFC | DeKalb | 23 min |
| Aug 27, 2:12 PM EDT | Special Weather Statement | FFC | Union | 33 min |
| Aug 27, 2:24 PM EDT | Special Weather Statement | FFC | Muscogee | 36 min |
| Aug 27, 2:27 PM EDT | Special Weather Statement | FFC | Hall | 33 min |
| Aug 27, 2:35 PM EDT | Special Weather Statement | FFC | Laurens | 25 min |
| Aug 27, 2:39 PM EDT | Special Weather Statement | FFC | Pike | 36 min |
| Aug 27, 2:43 PM EDT | Special Weather Statement | FFC | Macon | 32 min |
| Aug 27, 2:51 PM EDT | Special Weather Statement | FFC | Johnson | 24 min |
| Aug 27, 3:01 PM EDT | Special Weather Statement | FFC | Jefferson | 29 min |
| Aug 27, 3:06 PM EDT | Special Weather Statement | FFC | Bleckley, Laurens | 24 min |
| Aug 27, 3:17 PM EDT | Special Weather Statement | FFC | Clayton | 28 min |
| Aug 27, 3:22 PM EDT | Special Weather Statement | FFC | Johnson | 23 min |
| Aug 27, 3:26 PM EDT | Severe Thunderstorm Warning | FFC | Barrow, Gwinnett | 34 min |
| Aug 27, 3:31 PM EDT | Severe Thunderstorm Warning | FFC | Forsyth, Gwinnett, Hall | 44 min |
| Aug 27, 3:40 PM EDT | Special Weather Statement | FFC | Taliaferro, Wilkes | 35 min |
| Aug 27, 3:45 PM EDT | Severe Thunderstorm Warning | FFC | Taliaferro, Wilkes | 27 min |
| Aug 27, 4:20 PM EDT | Special Weather Statement | FFC | Upson | 25 min |
| Aug 27, 4:30 PM EDT | Special Weather Statement | FFC | Washington | 30 min |
| Aug 27, 4:36 PM EDT | Special Weather Statement | FFC | Sumter | 24 min |
| Aug 27, 4:40 PM EDT | Severe Thunderstorm Warning | FFC | Butts, Lamar, Monroe | 50 min |
| Aug 27, 5:15 PM EDT | Special Weather Statement | FFC | Lumpkin | 30 min |
| Aug 27, 5:40 PM EDT | Severe Thunderstorm Warning | FFC | Jasper, Jones, Putnam | 50 min |
| Aug 27, 5:50 PM EDT | Severe Thunderstorm Warning | FFC | Clarke, Madison, Oglethorpe | 40 min |
| Aug 27, 6:12 PM EDT | Special Weather Statement | FFC | Morgan, Oconee | 33 min |
| Aug 27, 6:37 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Floyd, Gordon | 38 min |
| Aug 27, 6:45 PM EDT | Special Weather Statement | FFC | Morgan | 30 min |
| Aug 27, 6:48 PM EDT | Severe Thunderstorm Warning | FFC | Madison, Oglethorpe | 42 min |
| Aug 27, 7:23 PM EDT | Special Weather Statement | FFC | Greene, Morgan | 37 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.